Narrow Results Clear All
- Communication Improvement 4
- Education and Training 8
- Error Reporting and Analysis 3
- Human Factors Engineering 4
- Legal and Policy Approaches 1
- Quality Improvement Strategies 5
- Research Directions 1
- Technologic Approaches 3
- Device-related Complications 6
- Diagnostic Errors 3
- Medical Complications 2
- Medication Errors/Preventable Adverse Drug Events 7
- Surgical Complications 2
- Transfusion Complications 1
Search results for "Internal Medicine"
- Food and Drug Administration (FDA)
- Internal Medicine
FDA Safety Communication: caution when using robotically-assisted surgical devices in women's health including mastectomy and other cancer-related surgeries.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 28, 2019.
This announcement seeks to raise awareness of the potential risks associated with the use of robotic-assisted surgical devices in mastectomies or cancer-related care. Recommendations for patients who may seek to have robotically assisted surgery include asking about their surgeon's experience with these procedures and discussing benefits, risks, and alternatives regarding available treatment options with their health care provider. Suggestions for health care providers include completing specialized training on procedures they perform. A WebM&M commentary described the challenges and benefits associated with robotic surgery.
Journal Article > Study
Magill SS, O'Leary E, Janelle SJ, et al; Emerging Infections Program Hospital Prevalence Survey Team. N Engl J Med. 2018;379:1732-1744.
Health care–associated infections (HAIs) are a key cause of preventable harm in hospitals. Successful programs to avert HAIs include the comprehensive unit-based safety program to reduce catheter-related bloodstream infections and the AHRQ Safety Program for Surgery to prevent surgical site infections. This survey of 12,299 patients at 199 hospitals on a single day enabled researchers to estimate the prevalence of HAIs in the United States. In 2015, 3.2% of hospitalized patients experienced an HAI, a 16% decrease compared to a similarly derived estimate in 2011. The most common HAIs were pneumonia and Clostridium difficile infections, while the biggest reductions were in urinary tract and surgical site infections. This data emphasizes the importance of identifying strategies to combat pneumonia in nonventilated patients, which remains common and less well-studied than other HAIs. A past PSNet perspective discussed the history around efforts to address preventable HAIs, including federal initiatives.
Tools/Toolkit > Fact Sheet/FAQs
FDA Consumer Health Information. Silver Spring, MD: US Food and Drug Administration; September 20, 2016.
Highlighting how aging affects medication absorption that may lead to complications, this fact sheet offers recommendations for older patients to follow instructions, maintain a medication list, be aware of drug interaction potential, and perform an annual review of medications with clinicians to help them take prescriptions safely.
Design of endoscopic retrograde cholangiopancreatography (ERCP) duodenoscopes may impede effective cleaning.
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; February 23, 2015.
Design limitations and production pressure may contribute to insufficient sterilization of complicated medical devices between uses. This announcement raises awareness of risks associated with inadequate cleaning of duodenoscopes that surfaced after a cluster of nosocomial infections at Ronald Reagan UCLA Medical Center.
Legislation/Regulation > Government Resource
Safety considerations to mitigate the risks of misconnections with small-bore connectors intended for enteral applications.
Rockville, MD: Center for Devices and Radiological Health, US Food and Drug Administration; February 11, 2015.
Silver Spring, MD: US Food and Drug Administration. Office of Women's Health and National Association of Chain Drug Stores.
This toolkit offers tips for patients to prevent adverse drug events and provides a way to record important medication information such as a list of allergies, prescriptions, dosages, and conditions being treated.
Advocate Redi-Code+ blood glucose test strips by Diabetic Supply of Suncoast: recall—labeling error.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; June 11, 2014.
This announcement describes a recall of blood glucose test strips due to missing information on the label that could result in accidental misuse of test strips and potential delays in diagnosis and treatment of hyper- or hypoglycemia.
Kadcyla (ado-trastuzumab emtansine): drug safety communication—potential medication errors resulting from name confusion.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 6, 2013.
This announcement describes the risk of medication mix-ups associated with the use of an incorrect nonproprietary name for a breast cancer drug.
New dosing recommendations to prevent potential Valcyte (valganciclovir) overdose in pediatric transplant patients.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 15, 2010.
This announcement describes revised dosing recommendations designed to prevent overdosing immunocompromised pediatric patients.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; October 9, 2009.
This alert notifies health care providers of the potential for patient harm if a particular inhalation powder is reconstituted and incorrectly administered.
Potentially fatal errors with GDH-PQQ [glucose dehydrogenase pyrroloquinoline quinone] glucose monitoring technology.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; August 13, 2009.
This public health notification raises awareness of the potential for falsely elevated blood glucose readings in patients using therapeutic products containing certain non-glucose sugars.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 21, 2009.
This announcement reports on potential for falsely elevated glucose readings in patients taking parenteral maltose, parenteral galactose, or oral xylose and provides a list of products that may interfere with glucose monitoring.
Information for healthcare professionals: risk of transmission of blood-borne pathogens from shared use of insulin pens.
FDA Alert [US Food and Drug Administration Web site]. March 19, 2009.
This announcement alerts clinicians and patients that insulin pens and insulin cartridges are never to be used on more than one patient.
Audiovisual > Audiovisual Presentation
Food and Drug Administration (FDA) Patient Safety News. Show #79. September 2008.
This collection of video segments offers information on common types of medical errors, particularly medication errors, based on reports to the Institute for Safe Medication Practices.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 13, 2007.
This announcement provides specific instructions on safe prescribing of a cancer pain medication in response to several patient deaths associated with off-label use.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; August 13, 2007.
This announcement describes a fatal overdose of a protease inhibitor in an infant and discusses how to prevent such occurrences.
Tools/Toolkit > Fact Sheet/FAQs
Frequently Asked Questions. Bethesda, MD: US Food and Drug Administration Center for Biologics Evaluation and Research; April 13, 2006.
This FAQ answers questions related to the FDA machine-readable bar-coding requirement for blood components.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 14, 2005.
This announcement explains a labeling change (utilizing color branding to help prevent dispensing errors) to a commonly used form of insulin.